Iowa, 2012

Damaging Wind in Iowa, June 10, 2012

June 10, 2012 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced winds which caused tree damage in Clay County in the late afternoon of June 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced winds which caused tree damage in Clay County in the late afternoon of June 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 2:15 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 10, 2:15 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SUN JUN 10 2012

.DISCUSSION.../ISSUED AT 315 PM CDT/
ELEVATED CONVECTION BREAKING OUT THROUGH THE JAMES VALLEY AT 19Z
LIKELY A SIGN OF LIFT APPROACHING FROM WESTERN PLAINS
TROUGHING...WHILE THE DEGREE OF CAPPED INSTABILITY SHOWN BY THE
NARROW LINE OF FRONTAL RETURNS ALONG THE EASTERN BORDER OF SD.
EXPECT THAT COVERAGE OF CONVECTION WILL INCREASE LATE AFTERNOON EAST
OF INTERSTATE 29 WHICH HAS BEEN FEATURE OF SEVERAL HIGH RES MODEL
RUNS. SHEAR WILL INCREASE AS THE MID LEVEL WINDS INCREASE IN ADVANCE
OF TROUGH WITH A LARGE PORTION OF THE 35-45 KNOTS ALONG THE
BOUNDARY. WITH MIXED LAYER INSTABILITY PERHAPS 1500-2000 J/KG AT
MOST...THIS SUGGESTS AN OVERALL LOWER END THREAT FOR SEVERE
STORMS...HAIL HALF DOLLAR TO GOLF BALL...WITH WINDS A SLIGHTLY
HIGHER THREAT TO AROUND 65 MPH. BOUNDARY ACCELERATES EASTWARD EARLY
EVENING...AND LOOKS LIKE NARROW WINDOW FOR SEVERE WILL CLOSE BY 01Z
IN OUR CWA.

WEAK RIDGE WILL BUILD IN BEHIND BOUNDARY THIS EVENING WITH WINDS
DROPPING OFF QUICKLY AND SETTING UP A RETURN SOUTH TO SOUTHWEST
FLOW. THIS WILL ALSO CHANGE QUICKLY WITH SECONDARY FRONT AS A
REFLECTION OF UPPER TROUGH SWEEPING SOUTHEAST ACROSS THE AREA LATE
TONIGHT. /CHAPMAN

DRY AND COOLER REGIME WILL RULE MONDAY INTO TUESDAY. SOME CLOUDS CAN
BE EXPECTED MAINLY NORTH MONDAY AS COOL TROUGH PASSES BY TO THE
NORTH...BUT IT SHOULD BE NO WORSE THAN PARTLY CLOUDY. TUESDAY SHOULD
BE FAIRLY SUNNY EXCEPT FOR AN INCREASE IN CLOUDS STARTING UP WEST OR
SOUTHWEST IN THE AFTERNOON. GUIDANCE TEMPERATURES ARE IN THE
BALLPARK.

TUESDAY NIGHT AND WEDNESDAY SHOULD BRING SHOWERS AND THUNDERSTORMS
MOVING ACROSS THE AREA FROM THE WEST OR SOUTHWEST. MODEL CONSISTENCY
ON SHORT WAVE IS FAIRLY HIGH AND SYSTEM IS ACCOMPANIED BY FAVORABLE
THERMAL AND MOISTURE FIELDS FOR GARDEN VARIETY CONVECTION. SOME
WARMING IS EXPECTED.

WEDNESDAY NIGHT WILL SEE ACTIVITY ENDING AS THIS WAVE MOVES OUT.
THURSDAY SHOULD BE RAIN FREE AND WARMER WITH RIDGING BUILDING IN.
FRIDAY THROUGH THE WEEKEND THEN LOOKS LIKE CONTINUED WARM...MORE
HUMID...AND A THREAT OF SHOWERS AND THUNDERSTORMS. TIMING OF THREAT
UNCERTAIN WITH GFS AND EC VASTLY DIFFERENT FOR THE WEEKEND...THE EC
BEING MUCH MORE PROGRESSIVE AND DRYING THE AIR OUT BEHIND PASSING
TROUGH...THE GFS HINTING AT A RATHER SOGGY PERIOD. WILL KEEP POPS AT
A MODEST CHANCE LEVEL UNTIL THE PATTERN BECOMES BETTER RESOLVED.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
COLD FRONT ALONG THE SOUTH DAKOTA BORDER WILL FOCUS THE
SIGNIFICANT AVIATION CONCERNS FOR THE SHORT TERM. CONVECTION IS
EXPECTED TO DEVELOP NEAR AND POST FRONTAL DURING THE 19Z-22Z
TIMEFRAME...MAINLY EAST OF INTERSTATE 29...WITH MOST ISOLATED
ACTIVITY TO THE WEST.  STRONG SOUTHERLY WINDS WITH GUSTS AROUND 25
MPH AHEAD OF THE FRONT WILL BE REPLACED BY A SEVERAL HOUR PERIOD OF
GUSTY NORTHWEST WINDS...BUT SHOULD DECOUPLING QUICKLY THIS EVENING.
BRIEF PERIOD OF MVFR CEILINGS WILL BE POSSIBLE AT KHON AT THE VERY
START OF THE VALID TAF...DURING THE MIDDLE AFTERNOON AROUND KFSD...
AND LEAST LIKELY AROUND KSUX OUTSIDE ANY POTENTIAL THUNDERSTORMS
LATE AFTERNOON /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 10, 10:39 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT SUN JUN 10 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY THIS
AFTERNOON ACROSS FAR EASTERN SOUTH DAKOTA. ANY STORMS BETWEEN THE
JAMES VALLEY AND INTERSTATE 29 ARE NOT EXPECTED TO BE SEVERE.

HOWEVER...BETWEEN 2PM AND 4PM...SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP QUICKLY IN AREAS JUST EAST OF INTERSTATE 29
IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA...AS WELL AS AREAS OF
EXTREME NORTHEAST NEBRASKA. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO GOLF
BALL SIZE AND WINDS GUSTS TO AROUND 65 MPH IN AREAS EAST OF A
LINE FROM MARSHALL TO ROCK RAPIDS TO EMERSON...AND ESPECIALLY
TOWARD THE HIGHWAY 59 AND 71 CORRIDORS. THE SEVERE WEATHER THREAT
WILL PUSH OFF TO THE EAST OF THE AREA BY AROUND 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS LATER TUESDAY NIGHT INTO
WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 2 PM AND 7 PM CDT
ACROSS SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST
NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 150 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 10, 5:14 PM CST
Where
Clay County, 7.05 mi E of Langdon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.220, -94.940

Thunderstorm winds caused tree damage, including at least one tree and several large branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395779.